Alert archive / Arizona / Flash Flood Warnings in 2011
Flash Flood Warning 36, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 19, 2011, 1:36 PM MST for Coconino County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2011, 1:36 PM MST (20:36 UTC)
- Expired
- Aug 19, 2011, 3:52 PM MST
- In force
- 2 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 91 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 2:04 PM MST | FLASH FLOOD | 6 Nne Flagstaff, AZ | SEVERAL ROADS CLOSED DUE TO FLASH FLOODING IN HUTCHISON ACRES AND TIMBERLINE NEIGHBORHOODS DOWNSTREAM FROM THE SCHULTZ BURN AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 240 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
374
WGUS55 KFGZ 192036
FFWFGZ
AZC005-192330-
/O.NEW.KFGZ.FF.W.0036.110819T2036Z-110819T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
136 PM MST FRI AUG 19 2011
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
* UNTIL 430 PM MST
* AT 129 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA INCLUDING
THE SCHULTZ BURN AREA AND LOCATIONS EAST TO ROUTE 89.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FERNWOOD...WUPATKI TRAILS...HUTCHINSON ACRES...AND TIMBERLINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE HEAVY RAIN WILL LIKELY TRIGGER FLASH FLOODS WITHIN VULNERABLE
DRAINAGES IN AND DOWNSTREAM OF THE SCHULTZ FIRE BURN AREA. NORMALLY
DRY WASHES IN THE WARNING AREA WILL BECOME QUICKLY INUNDATED BY
FLOODWATERS.
AREAS IMPACTED BY THIS WARNING INCLUDE THOSE COMMUNITIES NORTHEAST OF
FLAGSTAFF ALONG AND NEAR HIGHWAY 89 NORTH OF SILVER SADDLE ROAD...
INCLUDING BUT NOT LIMITED TO HUTCHINSON ACRES...TIMBERLINE...WUPATKI
TRAILS...AND FERNWOOD NEIGHBORHOODS.
AT THIS TIME THE WARNING DOES NOT INCLUDE THE DONEY PARK AREA EAST OF
HIGHWAY 89.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3539 11157 3532 11153 3527 11154 3526 11160
3528 11164 3540 11163
$$
KD3 follow-up statements
473
WGUS75 KFGZ 192117
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
217 PM MST FRI AUG 19 2011
AZC005-192330-
/O.CON.KFGZ.FF.W.0036.000000T0000Z-110819T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
217 PM MST FRI AUG 19 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR
CENTRAL COCONINO COUNTY...
AT 207 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE MODERATE TO HEAVY RAINFALL PRODUCING FLASH FLOODING OVER
THE WARNED AREA. MUCH OF THE SCHULTZ BURN AREA HAS RECEIVE FROM 1.5
TO OVER 2 INCHES OF PRECIPITATION SINCE ABOUT NOON MST. LOCAL LAW
ENFORCEMENT HAS REPORTED THAT SEVERAL ROADS ARE FLOODING IN THE
AREA...ESPECIALLY IN HUTCHISON ACRES AND TIMBERLINE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FERNWOOD...WUPATKI TRAILS...HUTCHISON ACRES...AND TIMBERLINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE HEAVY RAIN WILL TRIGGER FLASH FLOODS WITHIN VULNERABLE DRAINAGES
IN AND DOWNSTREAM OF THE SCHULTZ FIRE BURN AREA. NORMALLY DRY WASHES
IN THE WARNING AREA WILL BECOME QUICKLY INUNDATED BY FLOODWATERS.
AREAS IMPACTED BY THIS WARNING INCLUDE THOSE COMMUNITIES NORTHEAST OF
FLAGSTAFF ALONG AND NEAR HIGHWAY 89 NORTH OF SILVER SADDLE ROAD...
INCLUDING BUT NOT LIMITED TO HUTCHISON ACRES...TIMBERLINE...WUPATKI
TRAILS...AND FERNWOOD NEIGHBORHOODS.
AT THIS TIME THE WARNING DOES NOT INCLUDE THE DONEY PARK AREA EAST OF
HIGHWAY 89.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3539 11157 3532 11153 3527 11154 3526 11160
3528 11164 3540 11163
$$
KD025
WGUS75 KFGZ 192234
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
334 PM MST FRI AUG 19 2011
AZC005-192330-
/O.CON.KFGZ.FF.W.0036.000000T0000Z-110819T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
334 PM MST FRI AUG 19 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR
CENTRAL COCONINO COUNTY...
AT 326 PM MST...FLASH FLOODING IS STILL BEING REPORTED OVER THE
WARNED AREA NEAR TO AND INCLUDING THE SCHULTZ BURN SCAR. ONLY
OCCASIONAL LIGHT SHOWERS ARE CURRENTLY CONTINUING...WITH FLOOD
WATERS GRADUALLY RECEDING AT THIS TIME. STILL...HAZARDOUS FLOODING
CONDITIONS WILL PERSIST UNTIL ABOUT 430 PM MST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE HEAVY RAIN WILL LIKELY TRIGGER FLASH FLOODS WITHIN VULNERABLE
DRAINAGES IN AND DOWNSTREAM OF THE SCHULTZ FIRE BURN AREA. NORMALLY
DRY WASHES IN THE WARNING AREA WILL BECOME QUICKLY INUNDATED BY
FLOODWATERS.
AREAS IMPACTED BY THIS WARNING INCLUDE THOSE COMMUNITIES NORTHEAST OF
FLAGSTAFF ALONG AND NEAR HIGHWAY 89 NORTH OF SILVER SADDLE ROAD...
INCLUDING BUT NOT LIMITED TO HUTCHINSON ACRES...TIMBERLINE...WUPATKI
TRAILS...AND FERNWOOD NEIGHBORHOODS.
AT THIS TIME THE WARNING DOES NOT INCLUDE THE DONEY PARK AREA EAST OF
HIGHWAY 89.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3539 11157 3532 11153 3527 11154 3526 11160
3528 11164 3540 11163
$$
KD683
WGUS75 KFGZ 192252
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
352 PM MST FRI AUG 19 2011
AZC005-192300-
/O.CAN.KFGZ.FF.W.0036.000000T0000Z-110819T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
352 PM MST FRI AUG 19 2011
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL COCONINO
COUNTY...
LOCAL LAW ENFORCEMENT HAS REPORTED THAT FLOOD WATERS IN AND AROUND
THE SCHULTZ BURN AREA HAVE RECEDED AND THAT LOCAL STREETS HAVE BEEN
REOPENED. AS SUCH...THE FLASH FLOOD WARNING IS NOW BEING CANCELLED.
LAT...LON 3539 11157 3532 11153 3527 11154 3526 11160
3528 11164 3540 11163
$$
KDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 9:30 AM MST, 4 hours 6 minutes earlier.
Area forecast discussion, Aug 19, 9:30 AM MST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 930 AM MST FRI AUG 19 2011 .SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL BRING SHOWERS AND THUNDERSTORMS TO THE REGION FOR THE NEXT FEW DAYS. OVER THE WEEKEND A DRY SOUTHWESTERLY FLOW WILL DEVELOP LIMITING CONVECTIVE ACTIVITY DURING THE EARLY PART OF NEXT WEEK...ESPECIALLY ACROSS THE WESTERN PORTIONS OF THE STATE. && .DISCUSSION...SUBTROPICAL HIGH REMAINS CENTERED NEAR TEXAS AND EXTENDS WESTWARD ACROSS NM AND AZ ALLOWING A MOIST AND UNSTABLE AIR MASS TO MOVE NORTHWARD ACROSS THE STATE. IN ADDITION...OVERNIGHT MESOSCALE CONVECTIVE SYSTEM WAS ABLE TO PUSH SOME ADDITIONAL MOISTURE...AND DUST...INTO NORTHERN ARIZONA. MORNING SOUNDING INDICATES MODERATE INSTABILITY BUT ONLY WEAK STEERING LEVEL FLOW. THUS EXPECT SLOW MOVING STORMS CAPABLE OF PRODUCING MODERATE TO HEAVY RAINFALL AMOUNTS. THE MAIN THREAT TODAY WILL BE HEAVY RAINFALL WITH SOME POTENTIAL FOR LOCALIZED FLOODING. SOME OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL...ESPECIALLY OVER THE HIGHER TERRAIN. STRONG AND GUSTY WINDS ARE POSSIBLE AS THE STORMS MOVE OFF THE HIGHER TERRAIN AND INTO THE LOWER ELEVATIONS. LITTLE CHANGE IS EXPECTED ON SATURDAY AS THE SAME LARGE SCALE PATTERN REMAINS IN PLACE. BY SUNDAY...A TROUGH WILL DEVELOP ACROSS THE EASTERN PACIFIC STRENGTHENING THE SOUTHWESTERLY FLOW AND BRINGING IN DRIER AIR ACROSS THE SOUTHWEST...INCLUDING THE WESTERN PORTIONS OF ARIZONA. CONVECTIVE ACTIVITY WILL BEGIN A DRYING TREND STARTING IN THE WEST ON SUNDAY AND PROGRESSING EASTWARD ON MONDAY AND TUESDAY. MOISTURE WILL LIKELY BEGIN TO RETURN BY MIDWEEK WITH AN INCREASE IN CONVECTIVE ACTIVITY SPREADING FROM EAST TO WEST. && .AVIATION...FOR THE 18Z PACKAGE...SCT-BKN CLOUD COVER WITH BASES FROM 9-11KFT AGL WILL GIVE WAY TO SCT TO NMRS SHRA/TSRA DEVELOPING BY 18Z. MOST CONCENTRATED THUNDERSTORM ACTIVITY EXPECTED SOUTH/EAST OF A LINE FROM KPRC-KCMR-KRQE. EXPECT ERRATIC AND GUSTY OUTFLOW WINDS...AS WELL AS BRIEF MVFR/LCL IFR CONDITIONS WITH THE STRONGER STORMS. MOST STORMS WILL DISSIPATE AFTER 03Z/SAT....THOUGH SOME SCT-BKN CLOUD COVER WILL LINGER THROUGH 06Z/SAT. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC........DB AVIATION......OUTLER FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Aug 19, 3:37 AM MST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 337 AM MST FRI AUG 19 2011 AZZ004>018-037>040-200645- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 337 AM MST FRI AUG 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TODAY WITH THE HIGHEST CONCENTRATION OF STORMS OVER PORTIONS OF SOUTHEAST COCONINO COUNTY...PORTIONS OF YAVAPAI COUNTY...NORTHERN GILA COUNTY AND SOUTHERN NAVAJO AND APACHE COUNTIES. LIGHTNING...LOCALLY HEAVY RAINFALL AND FLOODING WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE FORECAST FOR SATURDAY. FOR THE REMAINDER OF THE WEEKEND INTO EARLY NEXT WEEK...A DRIER SOUTHWEST FLOW IS EXPECTED TO AFFECT CENTRAL AND WESTERN PORTIONS OF THE STATE...WITH THE BEST CHANCE OF THUNDERSTORMS SHIFTING INTO EASTERN AND EAST CENTRAL ARIZONA. .SPOTTER INFORMATION STATEMENT. WEATHER SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 19, 1:16 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 116 PM MST FRI AUG 19 2011 AZZ012-015-192030- COCONINO AZ- 116 PM MST FRI AUG 19 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA UNTIL 130 PM MST AT 110 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR AND JUST SOUTH OF TWIN ARROWS...MOVING SOUTHEAST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MILEPOST 225 ON I-40... PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS. IN HEAVY RAINFALL SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES. && LAT...LON 3514 11117 3497 11130 3509 11144 3517 11134 TIME...MOT...LOC 2016Z 308DEG 6KT 3511 11128 KD
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 12:31 PM MST | Areal Flood Advisory | FGZ | Coconino | 74 min |
| Aug 19, 12:52 PM MST | Areal Flood Advisory | FGZ | Navajo | 83 min |
| Aug 19, 1:16 PM MST | Special Weather Statement | FGZ | 14 min | |
| Aug 19, 2:53 PM MST | Special Weather Statement | FGZ | 7 min | |
| Aug 19, 3:19 PM MST | Areal Flood Advisory | FGZ | Navajo | 116 min |
| Aug 19, 3:38 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 37 min |
| Aug 19, 4:13 PM MST | Areal Flood Advisory | FGZ | Yavapai | 92 min |
Nearby
Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.